Skip to main content

Positivstellensätze for polynomial matrices


In this paper we establish some Positivstellensätze for polynomial matrices, applying the Scherer–Hol theorem. Firstly, we give a representation for polynomial matrices positive definite on subsets of compact polyhedra. Then we establish a Putinar-Vasilescu Positivstellensatz for polynomial matrices. Next we propose a matrix version of the Dickinson–Povh Positivstellensatz. Finally, we establish a version of Marshall’s theorem for polynomial matrices, approximating positive semi-definite polynomial matrices using sums of squares.

This is a preview of subscription content, access via your institution.


  1. CimpriČ, J.: A representation theorem for Archimedean quadratic modules on \(*\)-rings. Can. Math. Bull. 52(1), 39–52 (2009)

    MathSciNet  Article  Google Scholar 

  2. CimpriČ, J.: Real algebraic geometry for matrices over commutative rings. J. Algebra 359, 89–103 (2012)

    MathSciNet  Article  Google Scholar 

  3. CimpriČ, J., Zalar, A.: Moment problems for operator polynomials. J. Math. Anal. Appl. 401(1), 307–316 (2013)

    MathSciNet  Article  Google Scholar 

  4. Dickinson, P.J.C., Povh, J.: On an extension of Pólya’s Positivstellensatz. J. Glob. Optim. 61, 615–625 (2015)

    Article  Google Scholar 

  5. Du, T.H.B.: A note on Positivstellensätze for matrix polynomials. East-West J. Math. 19(2), 171–182 (2017)

    MathSciNet  Google Scholar 

  6. Handelman, D.: Representing polynomials by positive linear functions on compact convex polyhedra. Pac. J. Math. 132, 35–62 (1988)

    MathSciNet  Article  Google Scholar 

  7. Jakubovich, V.A.: Factorization of matrix polynomials. Dokl. Acad. Nauk. 194, 532–535 (1970)

    MathSciNet  Google Scholar 

  8. Klep, I., Schweighofer, M.: Pure states, positive matrix polynomials and sums of Hermitian squares. Indiana Univ. Math. J. 59(3), 857–874 (2010)

    MathSciNet  Article  Google Scholar 

  9. Krivine, J.-L.: Anneaux préordonnés (French). J. Anal. Math. 12, 307–326 (1964)

    Article  Google Scholar 

  10. Krivine, J.-L.: Quelques propriétés des préordres dans les anneaux commutatifs unitaires (French). C. R. Acad. Sci. Paris 258, 3417–3418 (1964)

    MathSciNet  MATH  Google Scholar 

  11. Lê, C.-T.: Some Positivstellensätze for polynomial matrices. Positivity 19(3), 213–228 (2015)

    MATH  Google Scholar 

  12. Lê, C.-T., Du, T.H.B.: Handelman’s Positivstellensatz for polynomial matrices positive definite on polyhedra. Positivity 22(3), 449–460 (2018)

    MathSciNet  Article  Google Scholar 

  13. Marshall, M.: Approximating positive polynomials using sums of squares. Can. Math. Bull. 46(3), 400–418 (2003)

    MathSciNet  Article  Google Scholar 

  14. Pólya, G.: Über positive Darstellung von Polynomen. Vierteljahresschrift der Naturforschenden Gen. in Zürich 73, 141–145 (1928)

  15. Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42(3), 969–984 (1993)

    MathSciNet  Article  Google Scholar 

  16. Putinar, M., Vasilescu, F.-H.: Solving moment problems by dimensional extension. Ann. Math. (2) 149(3), 1087–1107 (1999)

    MathSciNet  Article  Google Scholar 

  17. Scheiderer, C.: Sums of squares on real algebraic curves. Math. Z. 245, 725–760 (2003)

    MathSciNet  Article  Google Scholar 

  18. Scheiderer, C.: Distinguished representations of non-negative polynomials. J. Algebra 289, 558–573 (2005)

    MathSciNet  Article  Google Scholar 

  19. Scherer, C.W., Hol, C.W.J.: Matrix sum-of-squares relaxations for robust semi-definite programs. Math. Progr. Ser. B 107(1–2), 189–211 (2006)

    MathSciNet  Article  Google Scholar 

  20. Schmüdgen, K.: Unbounded Operator Algebras and Representation Theory. Birkhäuser, Basel (1990)

    Book  Google Scholar 

  21. Schmüdgen, K.: The K-moment problem for compact semi-algebraic sets. Math. Ann. 289(1), 203–206 (1991)

    MathSciNet  Article  Google Scholar 

  22. Schmüdgen, K.: A strict Positivstellensatz for the Weyl algebra. Math. Ann. 331, 779–794 (2005)

    MathSciNet  Article  Google Scholar 

  23. Schmüdgen, K.: Noncommutative real algebraic geometry - some basic concepts and first ideas. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry, IMA Vol. Math. Appl., vol. 149, pp. 325–350. Springer, New York (2009)

  24. Schmüdgen, K.: The Moment Problem. Springer, New York (2017)

    Book  Google Scholar 

  25. Schweighofer, M.: Global Optimization of polynomials using gradient tentacles and sums of squares. SIAM J. Optim. 17(3), 920–942 (2006)

    MathSciNet  Article  Google Scholar 

  26. Stengle, G.: A nullstellensatz and a positivstellensatz in semialgebraic geometry. Math. Ann. 207, 87–97 (1974)

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to express their sincere gratitude to Prof. Konrad Schmüdgen for fruitful discussions on representation theory for the algebra of matrices. They would also like to thank the anonymous referees for their useful comments and suggestions. This paper was finished during the visit of the second and the third authors at the Vietnam Institute for Advanced Study in Mathematics (VIASM). They thanks VIASM for financial support and hospitality. This research was funded by the Vietnam Ministry of Education and Training under the decision number 3813/QĐ-BGDĐT dated November 20, 2020.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Cong Trinh Le.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dinh, T.H., Ho, M.T. & Le, C.T. Positivstellensätze for polynomial matrices. Positivity 25, 1295–1312 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Polynomial matrix
  • Scherer–Hol’s theorem
  • Positivstellensatz
  • Pólya’s theorem
  • Putinar–Vasilescu’s theorem
  • Marshall’s theorem

Mathematics Subject Classification

  • 15A48
  • 15A54
  • 11E25
  • 13J30
  • 14P10